Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 191, NWS Louisville, KY

November 24, 2001Warren County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Nov 24, 2001, 11:46 AM CST for Warren County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 24, 2001, 11:46 AM CST (17:46 UTC)
Expired
Nov 24, 2001, 12:30 PM CST
In force
44 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Warren County, KY

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 24, 11:00 AM CSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 5.8 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-11-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 378 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-158 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
378 m²/s²
0-3 km storm-relative helicity
383 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

716 
WUUS53 KLMK 241747
SVRSDF
KYC227-241830-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
1146 AM CST SAT NOV 24 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN SOUTH CENTRAL KENTUCKY
  THIS INCLUDES THE CITY OF BOWLING GREEN

* UNTIL 1230 PM CST

* AT 1142 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF HADLEY TO 10
  MILES WEST OF WOODBURN...OR FROM 18 MILES NORTHWEST OF BOWLING
  GREEN TO 18 MILES SOUTHWEST OF BOWLING GREEN...MOVING EAST AT 20
  MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ROCKFIELD AROUND NOON CST
  WOODBURN AROUND 1205 PM CST
  RICHARDSVILLE AROUND 1210 PM CST
  BOWLING GREEN AROUND 1215 PM CST
  PLANO AROUND 1220 PM CST
  PLUM SPRINGS AROUND 1225 PM CST

THIS IS A DANGEROUS LINE OF STORMS...CAPABLE OF PRODUCING VERY
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

$$
COX

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 24, 12:11 AM CST, 11 hours 35 minutes earlier.

Area forecast discussion, Nov 24, 12:11 AM CST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
111 AM EST SAT NOV 24 2001

...TWO STRONG LATE AUTUMN STORMS WILL AFFECT AREA THRU WEDNESDAY...

AMAZING...MIDNIGHT TEMP READING HERE AT THE OFFICE IS 56...3 DEGREES
ABOVE OUR AVERAGE HIGH FOR THE DAY. WARM AND MOIST SOUTHEASTERLY
LOW-LEVEL FLOW CONTINUES OVER THE CWA AHEAD OF DEVELOPING CENTRAL US
SFC LOW. SFC TDS HAVE RISEN INTO THE UPPER 50S AS SOME LIGHT
SHOWERS PROPAGATED OVER THE CWA TODAY ASSOCIATED WITH WEAK
ISENTROPIC LIFT ALONG 310K LEVEL. CLUSTER OF STRONG STORMS
ORGANIZING OVER MO/AR ASSOCIATED WITH NOSE OF 55KT LOW-LEVEL JET AND
UPPER LEVEL DYNAMICS.

0Z AVN/MESO-ETA ARE SIMILAR IN THE EVOLUTION OF THIS SYSTEM WITH
RESPECT TO FEATURES AFFECTING CWA. OVERALL IVE BEEN THE MOST
IMPRESSED WITH PERFORMANCE OF AVN PAST FEW DAYS SO WILL LEAN TOWARDS
THOSE GRIDDED FIELDS. ALSO...BASED ON CONVECTIVE TRENDS OVER SRN
MO/NRN AR...THE AVN QPF FCST SEEMS SOMEWHAT BETTER THAN MESO-ETA.
NCEP FOLKS ARE ALSO MORE PLEASED WITH AVN INITIALIZATION WITH THESE
FEATURES (PMDHMD).

TODAY...SFC LOW MOVES INTO WRN IOWA BY MID-DAY WITH THE DEVELOPMENT
OF A COLD FRONT ALONG LEADING EDGE OF DRY-SLOT. AHEAD OF THIS
FRONT...WARM SECTOR TYPE SHOWERS WILL OCCUR THROUGH THE MORNING
HOURS ASSOCIATED WITH STRONG 300-310K ISENTROPIC LIFT ALONG WITH
MIXING RATIOS APPROACHING 9 G/KM IN THAT LAYER. AREAL COVERAGE OF
CONVECTION WILL INCREASE ALONG DEVELOPING COLD FRONT...AS IT MOVES
TOWARDS WRN CWA DURING THE AFTERNOON. INGREDIENTS COMING TOGETHER
FOR SIG PRECIPITATION LATE AFTERNOON INTO EVENING HOURS. 55-60KT 850MB
JET CONTINUES ADVECTING IN HIGH THETA-E VALUES AHEAD OF FRONT AS
PRECIPITABLE WATER VALUES REACH 1.6 IN SRN COUNTIES AFTER 18Z.
FRONTOGENETICAL FORCING AT THE LOW LEVELS AND EFFICIENT MASS
EVACUATION AT 250MB SUGGESTS DYNAMICS WILL BE QUITE STRONG IN AND
NEAR THE FRONTAL ZONE. INSTABILITY WILL BE MODULATED BY THE AMOUNT
OF PRE-FRONTAL CLOUD COVER THIS MORNING AND AFTERNOON OVER THE CWA.
WELL PROBABLY SEE SOME SUNSHINE CERTAINLY DURING THE MORNING...SO
IM TENDING TO THINK THAT AFTERNOON BEST LIFTED INDICES WILL BE
NEGATIVE...AND 700-500MB LAPSE RATES WILL BE IN THE 6-6.5C/KM RANGE.
ILL GO WITH MORNING SHOWERS CWA-WIDE...THEN MENTION LIKELY SHOWERS
AND THUNDERSTORMS FOR THE AFTERNOON. 12-HOUR POPS WILL RANGE FROM
90% IN THE WEST TO 80% IN THE EAST. SEVERE THREAT WILL BE LIMITED
DUE TO CLOUD COVER...BUT WITH 900-500MB LAYER WINDS NEARING 60KTS BY
00Z/SUN...COULD SEE SOME MARGINALLY SEVERE GUSTS. FOR SKY COVER IM
GOING TO GO WITH A CONSIDERABLE CLOUDINESS WORDING...AS WELL SEE
SOME SUN IN THE MORNING HOURS. PRESSURE GRADIENT AHEAD OF THIS FRONT
AND THE GUIDANCE DATA SUGGEST THAT 15-25 MPH WINDS SHOULD DO THE
TRICK. TEMPERATURES WILL BE NEAR RECORD VALUES TODAY FOR KSDF AND
KLEX (70). ILL PROBABLY GO WITH NEAR 70 GIVEN AMOUNT OF LOW-LEVEL
WAA OCCURRING AND THAT WE COULD SEE SOME SUN THROUGH THE MORNING
HOURS.

TONITE...START OF THIS PERIOD WILL LIKELY SEE ONGOING
SHOWERS/T-STORMS ALONG THE FRONTAL ZONE MOVING EAST THROUGH CWA.
PWATS...DYNAMICS...AND INSTABILITY REMAIN ALONG THIS ZONE SO HIGH
POPS ARE IN ORDER. IN FACT...MESO-ETA/AVN SHOWING AXIS OF LOW LIS
ALONG EDGE OF DRY SLOT...SO COULD SEE ANOTHER NARROW BAND OF
CONVECTION DEVELOP WEST OF MAIN FRONTAL PRECIP BAND. ILL GO WITH
60% IN THE WRN/SWRN ZONES TRENDING TOWARDS 80/90% IN THE ERN
COUNTIES. CLOUD COVER WILL BE DICTATED BY PLACEMENT OF FRONTAL
ZONE. SOME OF THE GUIDANCE SHOWING SKIES GRADUALLY CLEARING IN THE
WRN COUNTIES...BUT ILL JUST GO WITH MOSTLY CLOUDY FOR NOW. PRESSURE
GRADIENT REALLY DOES NOT CHANGE THROUGH THE NIGHTTIME HOURS...SO I
THINK 15-25 MPH WILL SUFFICE. AVN/MESO-ETA TIMEHEIGHT SECTIONS
SHOWING THAT PBL WILL REMAIN QUITE MOIST THROUGH 12Z/SUN...BUT WITH
WINDS AS STRONG AS THEY ARE WELL LIKELY BE LOOKING AT A STRATUS
LAYER TYPE SITUATION RATHER THAN ANY FOG. GUIDANCE MINIMA LOOK ALL
RIGHT TO ME WITH VALUES NEAR 50.

SUNDAY...ANOTHER IMPRESSIVE MID-LEVEL LOW EXITS THE CENTRAL ROCKIES
ALONG PERSISTENT BAROCLINIC ZONE. AHEAD OF THIS...CWA WILL BE UNDER
A SHORT-WAVE RIDGING FEATURE WITH 850-500MB RH VALUES IN THE 20-30%
RANGE. IM GOING TO LEAN TOWARDS MAV GUIDANCE AND CONTINUE MOSTLY
SUNNY FCST. 850MB TEMPS DROP FROM +12C (0Z/SUN) TO +7C (0Z/MON) SO
ILL GO ALONG WITH MAV GUIDANCE MAXIMA IN THE LOWER 60S. RELAXING
PRESSURE GRADIENT WILL ALLOW FOR WINDS IN THE 5 TO 15 MPH RANGE.
SUNDAY NITE WILL SEE CONDITIONS REMAINING UNCHANGED...WITH MOSTLY
CLEAR SKIES AHEAD OF DEEPENING SFC LOW OVER NEBRASKA. GUIDANCE LOWS
CLUSTERED SO WILL GO ALONG WITH THOSE DATA.

MONDAY...SFC LOW PROPAGATES OVER IOWA BY 0Z/TUE. MAIN EFFECT ON CWA
WILL BE SOME MID AND HIGH LEVEL CLOUDS AHEAD OF DEVELOPING COLD
FRONT OVER MO/AR. ILL GO WITH PARTLY SUNNY SKIES AND MAXIMA IN THE
65 TO 70 RANGE.

EXTENDED FCST REQUIRES FEW ADJUSTMENTS. ANOTHER SFC CYCLONE
WILL MOVE THRU MIDWEST TUE/WED...WITH ASSOCIATED COLD FRONT MVG
THROUGH CWA TUE/WED. SOME ENSEMBLES INDICATING LIKELY (60-80%) POPS
AND CAT 5 QPF FOR THAT PERIOD...WHICH IS PROBABLY A GOOD BET GIVEN
THAT SECONDARY WAVE DEVELOPS ALONG COLD FRONT. ILL JUST STICK WITH
50% FOR NOW AND LET LATER SHIFTS RE-EVALUATE. GENERAL COOL DOWN FOR
LATER HALF OF THE WEEK...WITH TEMPS FALLING TO BELOW NORMAL VALUES.

.SDF...NONE

SMALLCOMB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 24, 11:26 AM CSTSevere Thunderstorm WarningLMKButler, Logan34 min
Nov 24, 12:25 PM CSTSevere Thunderstorm WarningLMKSimpson50 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.